Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Algebraically invariant extensions of $ \sigma$-finite measures on Euclidean space

Author: Krzysztof Ciesielski
Journal: Trans. Amer. Math. Soc. 318 (1990), 261-273
MSC: Primary 28C10
MathSciNet review: 946422
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ G$ be a group of algebraic transformations of $ {{\mathbf{R}}^n}$, i,e., the group of functions generated by bijections of $ {{\mathbf{R}}^n}$ of the form $ ({f_1}, \ldots ,{f_n})$ where each $ {f_i}$ is a rational function with coefficients in $ {\mathbf{R}}$ in $ n$-variables. For a function $ \gamma :G \to (0,\infty )$ we say that a measure $ \mu $ on $ {{\mathbf{R}}^n}$ is $ \gamma $-invariant when $ \mu (g[A]) = \gamma (g)\cdot\mu (A)$ for every $ g \in G$ and every $ \mu $-measurable set $ A$. We will examine the question: "Does there exist a proper $ \gamma $-invariant extension of $ \mu ?$ We prove that if $ \mu $ is $ \sigma $-finite then such an extension exists whenever $ G$ contains an uncountable subset of rational functions $ H \subset {({\mathbf{R}}({X_1}, \ldots ,{X_n}))^n}$ such that $ \mu (\{ x:{h_1}(x) = {h_2}(x)\} ) = 0$ for all $ {h_1},{h_2} \in H,{h_1} \ne {h_2}$. In particular if $ G$ is any uncountable subgroup of affine transformations of $ {{\bf {R}}^n},\gamma (g{\text{)}}$ is the absolute value of the Jacobian of $ g \in G$ and $ \mu $ is a $ \gamma $-invariant extension of the $ n$-dimensional Lebesgue measure then $ \mu $ has a proper $ \gamma $-invariant extension. The conclusion remains true for any $ \sigma $-finite measure if $ G$ is a transitive group of isometries of $ {{\mathbf{R}}^n}$. An easy strengthening of this last corollary gives also an answer to a problem of Harazisvili.

References [Enhancements On Off] (What's this?)

  • [Be] A. Beardon, The geometry of discrete groups, Springer-Verlag, New York, 1983. MR 698777 (85d:22026)
  • [CK] C. Chang and H. Keisler, Model theory, Studies in Logic and Foundations of Math., North-Holland, 1977. MR 0491125 (58:10395)
  • [Ci] K. Ciesielski, How good is Lebesgue measure?, Mathematical Intelligencer 11 (1989), 54-58. MR 994965 (90a:28001)
  • [CP] K. Ciesielski and A. Pelc, Extensions of invariant measures on Euclidean spaces, Fund. Math. 125 (1985), 1-10. MR 813984 (87c:28017)
  • [GR] R. C. Gunning and H. Rossi, Analytic functions of several complex variables, Prentice-Hall, Englewood Cliffs, N.J., 1965. MR 0180696 (31:4927)
  • [Ha1] A. B. Harazisvili, On Sierpinski's problem concerning strict extendibility of an invariant measure, Soviet Math. Dokl. 18 (1977), 71-74.
  • [Ha2] -, Groups of transformations and absolutely negligible sets, Bull. Acad. Sci. Georgian SSR 115 (1984). (Russian) MR 797907 (86h:54046)
  • [Hu] A. Hulanicki, Invariant extensions of the Lebesgue measure, Fund. Math. 51 (1962), 111-115. MR 0142709 (26:278)
  • [Je] T. Jech, Set theory, Academic Press, 1978. MR 506523 (80a:03062)
  • [La] S. Lang, Algebra, Addison-Wesley, 1984. MR 0197234 (33:5416)
  • [MW] J. Mycielski and S. Wagon, Large free groups of isometries and their geometrical uses, Enseign. Math. 30 (1984), 247-267. MR 767903 (86a:20042)
  • [Pe] A. Pelc, Invariant measures and ideals on discrete groups, Dissertationes Math. 255 (1986). MR 872392 (88b:28025)
  • [Pk] S. S. Pkhakadze, $ K$ teorii lebegovskoi miery, Trudy Tbiliss. Mat. Inst. 25 (1958). (Russian)
  • [Ro] A. Robinson, Complete theories, North-Holland, Amsterdam, 1956. MR 0075897 (17:817b)
  • [Ru] W. Rudin, Real and complex analysis, McGraw-Hill, 1987. MR 924157 (88k:00002)
  • [Sz] E. Szpilrajn, Sur l'extension de la mesure lebesguienne, Fund. Math. 25 (1935), 551-558. (French)
  • [We] B. Weglorz, Large invariant ideals on algebras, Algebra Universalis 13 (1981), 41-55. MR 631408 (83f:04004)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 28C10

Retrieve articles in all journals with MSC: 28C10

Additional Information

Keywords: Invariant $ \sigma $-finite measures, algebraic transformations of $ {{\mathbf{R}}^n}$, isometries of $ {{\mathbf{R}}^n}$
Article copyright: © Copyright 1990 American Mathematical Society

American Mathematical Society